CSN Login
Members Online: 4

You are here

depression

pink05
Posts: 553
Joined: Mar 2006

Hi everyone,

Hope you are all doing well. This week has been somewhat difficult for both my dad and me. This is his off week of chemo, but has been depressed. Today, he said that he is tired. I'm wondering if the depression is making him tired or if it could be the chemo. Doesn't the chemo make you tired the week of infusion, rather than the off week? I'm confused. This also happened a couple weeks ago (a couple days before chemo). I'm sure the depression factors into it. It's just making me sad to see him depressed. He has been so strong through this but I think he is going through the "why me" phase. He wants to know how much longer he is going to have to get chemo, but I don't have an answer for that. I guess I can understand and I know that this is normal for him to feel this way. He also has a CAT scan coming up, which is already making me feel very anxious and scared. I just hope that my dad doesn't fall into a deep depression over this disease. If that were to happen, he would refuse to take an antidepressant. He hates taking any type of medicine, which is why this whole thing is so hard on him. Anyway, thanks for listening.

God bless you all,

-Lee-

alta29's picture
alta29
Posts: 435
Joined: Mar 2005

I was tired all the time....8 months after chemo...I still feel tired ! But depression can also make yu feel worst. I talked to my onco and she prescribe Lexapro...I'm still under those pills and guess will stay for the next 4 years...but they REALLY help !! I did not want to take them eaither, but know what ? we are humans and we will go thru ups and downs...a little bit of help is always welcome...stay positive !!!! and Gob bless...

Betsydoglover's picture
Betsydoglover
Posts: 1256
Joined: Jul 2005

hi Lee -

I wish your father the best. It may be depression, but chemo builds up and you get more and more tired. Once mine was stopped, I realized even more than I had previously though, how negatively it had affected me. I felt so much better! Yes, I was better the second week of cycle, but not great in retrospect.

Could it be depression - Hell yes! I know antidepressents are controversial, but I would like to tell you my experience. It's not related to depression, but it is related to how brain chemistry can be altered (improved) by drugs. Several years ago - 8? - I suffered from panic attacks - there can't be anything more hideous - even though they aren't "real" (physiologically). Many things were tried - none worked - I was terrified and desperate. I screwed around with my internist for a while and then asked for a referral to a psychiatrist. Fortunately my internist had the sense to refer to me to a guy who specializes in psychopharmacology (he is actually a researcher at NIH, with a very part time private practice). He prescribed Paxil (an antidepressant) - later changed to Celexa (another antidepressant). I took these drugs for close to 3 years. My point is that they made a giant difference in my panic attacks - within two weeks they had almost gone away - within two months it was hard to remember them. I stayed on the drugs until such point as I felt I had been better for longer than I had been bad! Then we tapered off, got off them and no further signs. After interviewing me initially the psych doc said "We could do some psychotherapy and at the end you would have huge insight into why you are having panic attacks, but you wouldn't have one fewer panic attack! So let's not do that!" Just know that drug therapy can help with psych symptoms and sometimes can be the most helpful therapy. You should always be sceptical and in my opinion should see a psychiatrist with psychopharmocology interest, but drugs could be helpful to your Dad.

Wishing you the best.

Betsy

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Hey, Lee. First of all, hugs to you for all of your concern...I think the hardest job in all of this is the job of caregiver. But don't be too concerned about the CT scan...physically, it's not a bad test...of course, thinking about what the results could be drive you NUTS! So, my advice...the old saying....80% of what you worry about doesn't happen, and the 20% that does cannot be helped by worrying!
Sad, mad, anxious, why me, all of these are VERY common...(I HATE the word normal)...but as long as you keep your dad talking and expressing his feelings, it will go easier, and you can monitor his ups and downs better. MY suggestion...YOU go talk to someone that can help you help him better through the downs....
As far as medicines, I was like your dad. Nothing stronger than Tylenol for me, for my whole life. Imagine how I felt when I was put on Vicodin, Morphine, and Dilaudin (this last one would be my drug of choice if I ever became a drug addict...hehehe). The great thing about your dad's attitude is that the chance of him becoming addicted to ANYTHING is low...because he will only take stuff for a specific reason. IE: when my pain stopped, I stopped taking Vicodin. End of story. And I was up to 6 per day.
Tired? You bet...chemo is attacking his body. For a while, his immune system tries to keep up, and then gives up. But, and you can tell him this, THIS IS PART OF IT...one of my oncs said "We take you to the edge of death, and bring you back, hopefully killing the cancer."
Bless you, Lee! Turn around and look...you will see a feather on the floor from your wings!
Hugs, Kathi

jenalynet's picture
jenalynet
Posts: 363
Joined: Nov 2005

Hi Lee,
I haven't eperienced depression so I don't have any advice for you about how to help your dad except mention it to his doctors. I do want you to know I am sending good thoughts that he gets feeling better and has good results from his upcoming scan...Audrey

taraHK
Posts: 1961
Joined: Aug 2003

Hi Lee,
It could well be "just" the chemo making your dad tired (it can make one tired all the time -- not just on 'on' or 'off' weeks) -- or it could be depression. Or a bit of both. In my case, the chemo made me tired -- and I also went through difficult times psychologically. Many people are reluctant to take antidepressants or indeed any type of medicine. Might he be willing to meet with a counsellor or therapist? Many people have found that to be helpful -- including me.
Throughout all of this, I hope you are taking good care of yourself, too. It ain't easy....
Tara
ps haven't his doctors given him an indication of how long he might be going to have chemo?

StacyGleaso's picture
StacyGleaso
Posts: 1249
Joined: Mar 2003

Hi Lee,

I didn't go through any depression, but several on this site have. So, in cases like that, I am obligated to whip out the pom poms and point out the POSITIVE side of things.....

1.) Diagnosing cancer is the first step towards kicking it in the butt (pun kinda intended!)

2.) He has his family and friends rooting for him like NEVER before. Great opportunity to count those blessings!

3.) It's spring! Life around him is coming alive around him and he's lucky to be able to enjoy it!

4.) Every day he is here is another day towards getting back to normal....whatever that is!

5.) I was stage 4...I will be clear 5 yrs this October....THERE IS HOPE!

6.) Chemo is whacky....drink tons of water to flush the body of its toxic traits, and improve the spirit, too.

7.) Try (I know it's hard) to not let the cancer consume you. Don't wallow in the "what ifs" as it'll drive you nuts! Don't feel the need to talk about cancer every day...reach back to the days before cancer and focus on what you did then. It'll keep the mind sharp and ready to tackle life again.

Ok, WHEW, I'm tired! But I firmly believe in everything I said. Some days will suck, no denying that, but think of each day as a day further from diagnosis and closer to cured.

Let me know if I can help again! (that is, if I helped at all!)

Stacy

pink05
Posts: 553
Joined: Mar 2006

Thanks to all of you for your advice and words of encouragement. You don't know how much you have all helped me get through a difficult week. God bless all of you.

-Lee-

nteresat
Posts: 1
Joined: Apr 2006

Hello. I'm a four year survivor of colon cancer. I understand how you're feeling, especially on the outside looking in but I assure you what he's going through is perfectly normal. Yes, some weeks he'll be on the mountain top and then there's those days where he'll be in the valley. Rest is the best fight for him. The body needs to recover from all the hard chemicals of the chemo. Actually, gatoraide became my best friend. One of the best things in the world is understanding your body. It will let you know when today is not the day or when you feel like the duricell battery, you just keep going and going and going. Keep encouraging him at all times and motive his mind. Even if he's depress, support is the best method. Sure you can give him antidepressant but it only covers the feelings. It won't take them away. God allows us to feel things for a reason. Learn to except what he allows and work with it. In the long run you learn to deal and appreciate them instead of running from them (emotions). They are signs not enemies. Relax, read, write, sit by the ocean and listen to the waves talk, walk, listen to music, etc., let it take it's course. It's ok! Remember his body is taking on alot and has to adjust everytime. Sometimes it just doesn't want to cooperate and other times it's a champ. He's going to be just fine and so will you. Get on the internet and fill your mind with positive things about his cancer and you will both be survivors. God bless and heaven smile upon you is my prayer!!!!

Subscribe to Comments for "depression"